West Virginia, 2012

Hail in West Virginia, March 21, 2012

March 21, 2012 · NWS RLX · 3 events in 1 county or zone

During an unusually long stretch of heat for March, thermals over the mountainous counties formed slow moving showers and thunderstorms on the 21st. This was east of the mid and upper level ridge axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During an unusually long stretch of heat for March, thermals over the mountainous counties formed slow moving showers and thunderstorms on the 21st. This was east of the mid and upper level ridge axis. So the movement of the storms was toward the south around 5 to 10 mph. One storm pulsed higher during the late afternoon heating, producing large hail. Local downpours of an inch in an hour also occurred under the heaviest showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 21, 2:05 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 21, 2:05 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT WED MAR 21 2012

.SYNOPSIS...
RIDGING ALOFT THROUGH THURSDAY. CLOSED LOW PRESSURE APPROACHES
FRIDAY AFFECTING THE AREA SATURDAY AND SUNDAY. HIGH PRESSURE BUILDS
IN FOR THE BEGINNING OF THE NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
MORE CONVECTIVE SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE TODAY
IN THE MOUNTAINS. VERY SIMILAR SET UP OVERALL TO THE WEATHER
YESTERDAY. DECENT INSTABILITY PROVIDED ON THE THERMODYNAMIC SIDE
OF THINGS...AND WORKING OFF THE ELEVATED HEAT SOURCES THAT ARE THE
MOUNTAIN AND RIDGE TOPS. LOWLAND AREAS JUST DO NOT HAVE THE
MOISTURE DEPTH NECESSARY FOR ANYTHING SIGNIFICANT TO BUILD.

COULD GET SOME LOW LEVEL CLOUDS DEVELOPING IN UPSLOPE TONIGHT IN
THE SOUTHEAST UPSLOPE AREAS OF THE NORTHEAST MOUNTAINS...THAT
IS...THE GREENBRIER VALLEY.

HIGH AMPLITUDE RIDGE WILL HANG ON THROUGH THURSDAY...BUT THE DEEP
CLOSED LOW WILL CONTINUE TO MAKE EASTWARD PROGRESS. ANOTHER VERY
WARM DAY ON TAP WITH 925MB TEMPERATURES PUSHING 20C AGAIN. LIMITED
MOISTURE DEPTH AGAIN A PROBLEM...BUT ISOLATED SHOWERS/STORMS OVER
THE MAJORITY OF THE CWA IS POSSIBLE. SUBSIDENCE INVERSION AROUND
650MB WILL LIMIT ANY VERTICAL EXTENT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
MAIN STORY IN SHORT TERM WILL BE APPROACH OF MASSIVE UPR LOW. LOOKS
AS IF ASSOCIATED MAIN BAND HOLDS OFF UNTIL FRI EVE AND OVERNIGHT
WITH SOME SCT TSRA AHEAD OF DURING AFTN HRS. PW ARND 1.3 INCHES
WITHIN THIS PLUME LEADS TO POTENTIAL WATER CONCERNS ESPECIALLY IF
CONVECTION HOLDS WITHIN THIS AS IT WORKS IN.

BRIEF DRY SLOT EARLY SAT BEFORE UPR COLD POOL WORKS IN FROM W IN
AFTN. THIS COULD LEAD TO SOME HAILERS WITH STEEPENING LAPSE
RATES...ESPECIALLY IF ANY SUN CAN BREAK OUT EARLY.

WARMTH CONT THOUGH FOR FRI...BEFORE BEING SQUASHED SOME AS UPR LOW
WORKS IN SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOW AN UPPER LOW CONTINUING TO EFFECT THE REGION SATURDAY
NIGHT AND SUNDAY. CONFIDENCE DECREASES BEYOND THIS AS MODELS HAVE
SOME DECENT DIFFERENCES. USED A BLEND OF THE GFS/ECMWF/UKMET FOR
MONDAY...CHANGING TO A GFS/ECMWF/ECMWF ENSEMBLE FOR TUESDAY AND
WEDNESDAY...WITH LESS EMPHASIS ON THE ECMWF FOR WEDNESDAY. THIS
ALLOWS FOR A HIGH PRESSURE SYSTEM EARLY IN THE WORK WEEK...WITH A
COLD FRONT MOVING IN MID WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
CB IN THE MOUNTAINS AGAIN TODAY...WITH DAYTIME HEATING CUMULUS
WESTWARD TOWARDS THE OHIO RIVER. LIFR FOG POSSIBLE AT EKN TONIGHT
DESPITE SOME SOUTHEAST UPSLOPE CLOUD EFFECTS. LIGHT AND VARIABLE
SURFACE WINDS DOMINATE THROUGH 18Z THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...HIGH.

ALTERNATE SCENARIOS: MAY NEED BRIEF -SHRA OR -TSRA AT BKW. FOG AT
EKN MAY NOT OCCUR DUE TO LOW LEVEL CLOUDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR IN THUNDERSTORMS POSSIBLE FRIDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30/26
NEAR TERM...26
SHORT TERM...30
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, Mar 21, 2:20 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT WED MAR 21 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THIS WEEKEND. THESE STORMS COULD PRODUCE AREAS OF EXCESSIVE
RAINFALL FRIDAY NIGHT THROUGH SUNDAY. IN ADDITION...LARGE HAIL IS
POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 1:35 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAR 21 2012

WVZ038-046-047-211930-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
235 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POCAHONTAS...EASTERN
RANDOLPH AND SOUTHEASTERN WEBSTER COUNTIES...

AT 221 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG
THE RIDGES SEPARATING RANDOLPH AND POCAHONTAS COUNTIES. THESE
STORMS WERE LOCATED 10 MILES NORTH OF CASS SCENIC RAILROAD...AND
BETWEEN GLADY AND CHEAT BRIDGE...MOVING SOUTH AT 5 MPH.

THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
FEW OF THE STRONGER STORMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3867 7960 3843 7986 3820 8033 3832 8050
      3899 7962 3889 7951 3887 7951 3884 7953
      3878 7950

The radar

The Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Nicholas

When
March 21, 3:29 PM EST
Where
Nicholas County, Nettie
Measured
0.75 in hail
Reported by
Public
Coordinates
38.220, -80.680

Hail, Nicholas

When
March 21, 3:50 PM EST
Where
Nicholas County, 1.53 mi NNW of Grassy Falls
Measured
1 in hail
Reported by
Public
Coordinates
38.191, -80.689

The grass was covered with the hail.

Hail, Nicholas

When
March 21, 4:00 PM EST
Where
Nicholas County, 4 mi S of Nettie
Measured
0.75 in hail
Reported by
Public
Coordinates
38.162, -80.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370743, 370742, 370744.